Alert archive / Illinois / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 36, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Mar 30, 2017, 3:22 PM CDT for 4 counties in Illinois. It was in force for 38 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 30, 2017, 3:22 PM CDT (20:22 UTC)
- Expired
- Mar 30, 2017, 4:00 PM CDT
- In force
- 38 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Champaign County, IL, Douglas County, IL, Moultrie County, IL, Piatt County, IL
The radar
The Lincoln radar (KILX), 81 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 30, 3:37 PM CDT | TSTM WND GST 65 | 1 Ese Tuscola, IL | |
| Mar 30, 3:45 PM CDT | TSTM WND GST 46 | Savoy, IL | TIME ESTIMATED BY RADAR. |
| Mar 30, 3:50 PM CDT | TSTM WND GST 60 | 3 Se Urbana, IL | |
| Mar 30, 3:51 PM CDT | TSTM WND DMG | 2 W Champaign, IL | LARGE TREE DOWNED ON SPRINGFIELD AVENUE AT I57, BLOCKING ROADWAY. |
| Mar 30, 3:51 PM CDT | TSTM WND DMG | 2 Wsw Champaign, IL | LARGE TREE, SIZE OF TELEPHONE POLE, DOWNED AT MAPLEWOOD DRIVE AND MAPLEPARK DRIVE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 30, 12:31 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.4 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 847 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 347 m²/s²
- 0-3 km storm-relative helicity
- 373 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
774
WUUS53 KILX 302022
SVRILX
ILC019-041-139-147-302100-
/O.NEW.KILX.SV.W.0036.170330T2022Z-170330T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
322 PM CDT THU MAR 30 2017
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Northeastern Moultrie County in central Illinois...
Piatt County in central Illinois...
Champaign County in east central Illinois...
Douglas County in east central Illinois...
* Until 400 PM CDT
* At 321 PM CDT, severe thunderstorms were located along a line
extending from near Cerro Gordo to near Humboldt, moving north at
50 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Champaign, Rantoul, Monticello, Tuscola, Urbana, Savoy, Mahomet,
St. Joseph, Tolono, Arcola, Villa Grove, Arthur, Fisher, Bement,
Philo, Cerro Gordo, Sidney, Atwood, Homer and Thomasboro.
This includes the following highways...
Interstate 57 between mile markers 202 and 253.
Interstate 72 between mile markers 157 and 182.
Interstate 74 between mile markers 161 and 197.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3965 8810 3965 8843 3985 8875 4010 8874
4010 8869 4014 8869 4028 8858 4028 8846
4040 8846 4040 8824 4022 8794 3994 8794
TIME...MOT...LOC 2021Z 197DEG 42KT 3990 8877 3958 8825
HAIL...0.75IN
WIND...60MPH
$$
Barker2 follow-up statements
917
WWUS53 KILX 302037
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
337 PM CDT THU MAR 30 2017
ILC139-302046-
/O.CAN.KILX.SV.W.0036.000000T0000Z-170330T2100Z/
Moultrie-
337 PM CDT THU MAR 30 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MOULTRIE COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 800 PM CDT for
central and east central Illinois.
LAT...LON 3965 8810 3977 8837 3985 8875 4010 8874
4010 8869 4014 8869 4028 8858 4028 8846
4040 8846 4040 8824 4022 8794 3994 8794
TIME...MOT...LOC 2036Z 195DEG 35KT 4000 8870 3990 8838 3974 8816
$$
ILC019-041-147-302100-
/O.CON.KILX.SV.W.0036.000000T0000Z-170330T2100Z/
Piatt-Champaign-Douglas-
337 PM CDT THU MAR 30 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR PIATT...CHAMPAIGN AND DOUGLAS COUNTIES...
At 336 PM CDT, severe thunderstorms were located along a line
extending from 6 miles east of Argenta to near Pesotum to near
Hindsboro, moving north at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Champaign, Rantoul, Monticello, Tuscola, Urbana, Savoy, Mahomet, St.
Joseph, Tolono, Villa Grove, Fisher, Bement, Philo, Cerro Gordo,
Sidney, Atwood, Homer, Thomasboro, Mansfield and Ogden.
This includes the following highways...
Interstate 57 between mile markers 208 and 253.
Interstate 72 between mile markers 157 and 182.
Interstate 74 between mile markers 161 and 197.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3965 8810 3977 8837 3985 8875 4010 8874
4010 8869 4014 8869 4028 8858 4028 8846
4040 8846 4040 8824 4022 8794 3994 8794
TIME...MOT...LOC 2036Z 195DEG 35KT 4000 8870 3990 8838 3974 8816
HAIL...<.75IN
WIND...60MPH
$$
Barker746
WWUS53 KILX 302102
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
402 PM CDT THU MAR 30 2017
ILC019-041-147-302111-
/O.EXP.KILX.SV.W.0036.000000T0000Z-170330T2100Z/
Piatt-Champaign-Douglas-
402 PM CDT THU MAR 30 2017
...THE SEVERE THUNDERSTORM WARNING FOR PIATT...CHAMPAIGN AND DOUGLAS
COUNTIES HAS EXPIRED...
The storms which prompted the warning have moved out of the area.
Therefore the warning has been allowed to expire. However gusty
winds are still possible with these thunderstorms.
A severe thunderstorm watch remains in effect until 800 PM CDT for
central and east central Illinois.
Remember, a Severe Thunderstorm Warning still remains in effect for
Eastern Champaign County until 430 PM CDT.
LAT...LON 3965 8810 3977 8837 3985 8875 4010 8874
4010 8869 4014 8869 4028 8858 4028 8846
4040 8846 4040 8824 4022 8794 3994 8794
TIME...MOT...LOC 2101Z 197DEG 42KT 4023 8861 4013 8829 3997 8807
$$
BarkerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 2:55 PM CDT, 27 minutes earlier.
Area forecast discussion, Mar 30, 2:55 PM CDT, 27 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 255 PM CDT Thu Mar 30 2017 .SHORT TERM...(This evening through Friday) ISSUED AT 250 PM CDT Thu Mar 30 2017 Strong to severe convection currently ongoing along a Rushville...to Springfield...to just west of Effingham line will continue to track northeastward across the area late this afternoon into the early evening. Based on radar timing tools and the latest HRRR output, it appears the storms will exit the KILX CWA into west-central Indiana by 01z/8pm. Have therefore held on to categorical PoPs for thunder across the far E/NE around Champaign and Paris into the early evening. Once these storms exit, additional showers will develop within the deformation zone of a departing low. Models have been consistently showing this precipitation breaking out across the Illinois River Valley this evening...then slowly shifting eastward overnight. With the primary instability axis shifting well to the east into the Ohio River Valley, do not think any widespread thunder will occur with the precip on the back side of the low. Have therefore gone with likely PoPs for showers across the west this evening...then everywhere except locations near the Indiana border overnight. Temperatures will cool on the back side of the low...with overnight lows ranging from the upper 30s far north around Galesburg...to the upper 40s south of I-70. Deformation zone showers will persist across the area into Friday morning before gradually dissipating and coming to an end by midday. Despite the end of the precip, skies will remain overcast through the entire day. Clouds and brisk northwesterly winds will keep high temperatures below normal for this time of year in the upper 40s and lower 50s. && .LONG TERM...(Friday night through Thursday) ISSUED AT 250 PM CDT Thu Mar 30 2017 An active weather pattern to hold over the Midwest for the next week as a series of upper level waves track into the Rockies and out into the Plains, eventually affecting our area with showers about every 2 to 3 days. The next system to affect us will be coming along on Sunday and Monday, followed by a rather vigorous upper wave by late Tuesday or Wednesday of next week bringing another chance for showers. Models seem to have latched on to Wednesday's system as the one that may bring down some rather chilly air for the middle and latter portion of next week as a large trof deepens in over the Great Lakes. Until that happens, other than a brief cool down in the wake of these upper waves, our temperatures are expected to average above normal as we head into the middle portion of next week. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1259 PM CDT Thu Mar 30 2017 Main aviation forecast concern will be timing line of convection through central Illinois this afternoon. Latest radar shows storms just east of the Mississippi River from near Quincy to east of St. Louis. Based on radar trends and latest HRRR forecast, have included a TEMPO group for thunder at all terminals except KPIA this afternoon. The storms will reach KSPI between 19z and 21z...then further northeast to KCMI between 21z and 23z. Once the storms pass, the threat for additional convection will end by early evening. As winds veer to the W/NW behind the departing system, IFR clouds poised to the northwest across Iowa/northwest Illinois will spill into the area tonight through Friday morning. Based on Rapid Refresh forecast soundings have spread IFR clouds into KSPI by 02z...then further east to KCMI by 07z. It appears KPIA will remain IFR through the entire 18z TAF period. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Barnes LONG TERM...Smith AVIATION...Barnes
Hazardous weather outlook, Mar 30, 11:55 AM CDT, 3 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 1155 AM CDT Thu Mar 30 2017 ILZ027>030-311100- Knox-Marshall-Peoria-Stark- 1155 AM CDT Thu Mar 30 2017 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered showers and thunderstorms will move across the area today as a slow moving weather system travels east northeast across central Illinois. At this time severe weather is not expected. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... Another weather system will move into the area later this weekend and bring thunderstorms back into central Illinois Sunday night. At this time, none of these storms are expected to become severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be required through tonight. ILZ031-036>038-040>053-311100- Cass-Champaign-Christian-De Witt-Fulton-Logan-Macon-Mason-McLean- Menard-Morgan-Piatt-Sangamon-Schuyler-Scott-Tazewell-Vermilion- Woodford- 1155 AM CDT Thu Mar 30 2017 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and west central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... A slow moving weather system will continue to bring thunderstorms to central Illinois today through early this evening. Strong to severe storms are expected this afternoon through early this evening, with large hail and damaging winds being the primary severe weather threat. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... Another weather system will move into the area later this weekend and bring thunderstorms back into central Illinois Sunday night. At this time, none of these storms are expected to become severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required between noon and 6 pm. ILZ054>057-061>063-066>068-071>073-311100- Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar-Effingham- Jasper-Lawrence-Moultrie-Richland-Shelby- 1155 AM CDT Thu Mar 30 2017 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and southeast Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... A slow moving weather system will continue to bring thunderstorms to east and southeast Illinois today through early this evening. There is an enhanced risk that some of these storms will become severe this afternoon through early this evening, with large hail and damaging winds being the primary severe weather threat. An isolated tornado is also possible. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... Another weather system will move into the area later this weekend and bring thunderstorms back into central Illinois Sunday night. At this time, none of these storms are expected to become severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required between noon and 6 pm. Barnes
In the hours before
Special weather statement, Mar 30, 1:39 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Lincoln IL
139 PM CDT THU MAR 30 2017
ILZ041-042-047-048-050-051-301930-
Logan-Sangamon-Mason-Morgan-Menard-Cass-
139 PM CDT THU MAR 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR MENARD...SANGAMON...CASS AND
NORTHEASTERN MORGAN COUNTIES UNTIL 230 PM CDT...
At 139 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Chapin to Auburn. Movement was north at 40
mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Springfield, Jacksonville, Virginia, Chatham, Alexander, Auburn,
Sherman, Rochester, Riverton, Pawnee, Petersburg, Athens,
Williamsville, New Berlin, Ashland, Waverly, Divernon, Pleasant
Plains, Greenview and Loami.
This includes the following highways...
Interstate 55 between mile markers 77 and 111.
Interstate 72 between mile markers 62 and 114.
A severe thunderstorm watch remains in effect until 800 PM CDT for
central and west central Illinois.
LAT...LON 4008 9030 4005 9027 4005 9020 4011 9004
4010 9000 4014 8997 4013 8975 4016 8967
4014 8962 4009 8960 4009 8958 3998 8958
3998 8949 3994 8948 3992 8936 3952 8963
3952 8978 3971 9037 3975 9037 3976 9041
TIME...MOT...LOC 1839Z 201DEG 33KT 3977 9031 3958 8972
BarkerSpecial weather statement, Mar 30, 1:54 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Lincoln IL
154 PM CDT THU MAR 30 2017
ILZ051>053-061-301945-
Sangamon-Macon-Christian-Shelby-
154 PM CDT THU MAR 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR CHRISTIAN...EASTERN SANGAMON AND
WESTERN SHELBY COUNTIES UNTIL 245 PM CDT...
At 154 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Pawnee to near Witt. Movement was northeast at
35 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Taylorville, Shelbyville, Pana, Rochester, Pawnee, Moweaqua, Kincaid,
Divernon, Assumption, Edinburg, Morrisonville, Stonington,
Illiopolis, Findlay, Cowden, Tower Hill, Mechanicsburg, Mount Auburn,
Bulpitt and Jeisyville.
This includes the following highways...
Interstate 55 between mile markers 79 and 83.
Interstate 72 between mile markers 113 and 124.
A severe thunderstorm watch remains in effect until 800 PM CDT for
central Illinois.
LAT...LON 3922 8914 3935 8914 3935 8953 3952 8953
3953 8963 3958 8969 3992 8937 3983 8921
3981 8921 3982 8919 3978 8914 3966 8914
3965 8895 3951 8873 3922 8879
TIME...MOT...LOC 1854Z 214DEG 30KT 3959 8957 3931 8938
BarkerSpecial weather statement, Mar 30, 2:42 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Lincoln IL
242 PM CDT THU MAR 30 2017
ILZ053-054-056-061-062-066-302030-
Coles-Macon-Effingham-Moultrie-Shelby-Cumberland-
242 PM CDT THU MAR 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR MOULTRIE...SHELBY AND
NORTHWESTERN EFFINGHAM COUNTIES UNTIL 330 PM CDT...
At 241 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Assumption to near Wrights Corner.
Movement was northeast at 45 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Effingham, Shelbyville, Sullivan, Arthur, Bethany, Lovington,
Windsor, Stewardson, Findlay, Cowden, Tower Hill, Dalton City,
Beecher City, Shumway, Allenville, Westervelt, Moccasin, Strasburg,
Clarksburg and Sigel.
This includes the following highways...
Interstate 57 between mile markers 161 and 162, and between mile
markers 164 and 172.
Interstate 70 between mile markers 95 and 96.
A severe thunderstorm watch remains in effect until 800 PM CDT for
south central, central and east central Illinois.
LAT...LON 3908 8880 3922 8880 3922 8893 3958 8902
3966 8897 3966 8881 3974 8881 3974 8876
3979 8875 3979 8849 3970 8847 3916 8847
TIME...MOT...LOC 1941Z 210DEG 38KT 3954 8899 3909 8888
BarkerLocal storm report, Mar 30, 2:57 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
257 PM CDT THU MAR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM HEAVY RAIN NE BLOOMINGTON 40.48N 88.97W
03/30/2017 M1.62 INCH MCLEAN IL NWS EMPLOYEE
1.10 INCHES SINCE 9AM.
&&
SBAKERLocal storm report, Mar 30, 3:15 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
315 PM CDT THU MAR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM TSTM WND GST 2 NE WINDSOR 39.46N 88.57W
03/30/2017 M55 MPH MOULTRIE IL MESONET
OLD GRAIN BIN WAS BLOWN INTO POWER LINES.
&&
SBAKERLocal storm report, Mar 30, 3:20 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
320 PM CDT THU MAR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM TSTM WND GST 1 S ALLENVILLE 39.54N 88.54W
03/30/2017 M57 MPH MOULTRIE IL MESONET
DAMAGE TO SMALL OUT-BUILDINGS.
&&
SBAKERThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 1:06 PM CDT | Special Weather Statement | ILX | Morgan, Scott | 39 min |
| Mar 30, 1:39 PM CDT | Special Weather Statement | ILX | Cass, Menard, Morgan, Sangamon | 51 min |
| Mar 30, 1:54 PM CDT | Special Weather Statement | ILX | Christian, Shelby | 51 min |
| Mar 30, 2:42 PM CDT | Special Weather Statement | ILX | Moultrie, Shelby | 48 min |
| Mar 30, 3:46 PM CDT | Special Weather Statement | ILX | Jasper | 44 min |
| Mar 30, 3:52 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Edgar, Vermilion | 38 min |
| Mar 30, 4:30 PM CDT | Severe Thunderstorm Warning | ILX | Vermilion | 30 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.